Is there a Lasting Effect of Steroids on Blood Glucose?

Is there a Lasting Effect of Steroids on Blood Glucose?

Q: Three years back, when I was 65, I was prescribed prednisone during a very bad cold. I have type 2 diabetes, which I managed then with diet and workout (no medications). After I started taking prednisone, my blood sugar shot up to 300 mg/dl, and it took me three weeks on Actos to bring it back down. My blood sugar level has actually never been the same, and now I am on diabetes meds. Could the prednisone have caused an enduring effect?

A: Prednisone is a frequently recommended corticosteroid (steroid, for short). These drugs have actually likewise been called “glucocorticoids” because of their impacts on glucose metabolism: Increases in blood sugar are common amongst individuals taking prednisone and other steroids. Prednisone is an artificial steroid that is used to treat a wide variety of inflammatory conditions, such as bursitis and arthritis in the joints. It’s also recommended for its immunosuppressive homes: for allergies, acute flare-ups of asthma, autoimmune conditions, anti-rejection treatment after transplant surgery, and cancer chemotherapy, among many other uses.

Prednisone is used for many different autoimmune illness and inflammatory conditions, consisting of: asthma, COPD, CIDP, rheumatic disorders, allergic disorders, ulcerative colitis and Crohn’s disease, adrenocortical deficiency, hypercalcemia due to cancer, thyroiditis, laryngitis, severe tuberculosis, urticaria (hives), lipid pneumonitis, pericarditis, numerous sclerosis, nephrotic syndrome, sarcoidosis, to relieve the results of shingles, lupus, myasthenia gravis, toxin oak direct exposure, Ménière’s disease, autoimmune hepatitis, the Herxheimer reaction that prevails during the treatment of syphilis, Duchenne muscular dystrophy, uveitis, and as part of a drug program to prevent rejection after organ transplant.

Prednisone has actually also been used in the treatment of migraine headaches and cluster headaches and for severe aphthous ulcer. Prednisone is used as an antitumor drug. It is essential in the treatment of severe lymphoblastic leukemia, non-Hodgkin lymphomas, Hodgkin’s lymphoma, several myeloma, and other hormone-sensitive tumors, in combination with other anticancer drugs.

Individuals with diabetes receiving steroid treatment need to be informed that their blood sugar will increase while they are on the steroid. Medical professionals ought to help patients identify what modifications are had to keep blood glucose levels within the target variety.

See also: Diabetes and Cancer: Causes, Risk Factors, Treatment

In your case, given that you weren’t currently taking any medication for lowering blood glucose, Actos was recommended. Actos, a thiazolidinedione, can take as long as 4 to 6 weeks to have any quantifiable result on reducing blood sugar. Treatment with a faster-acting diabetes medication such as insulin, or a sulfonylurea such as glipizide, will control the elevated blood sugar during steroid treatment, and may have worked much better for you.

Steroid treatment is generally prescribed for short periods of time, and your blood sugar must go back to pre-treatment levels a couple of days after the steroid is stopped. So, it is unlikely that your continued high blood glucose levels are because of the brief course of prednisone treatment you had 3 years back. If you still have high blood sugar, you ought to go over other alternatives for long-term control with your doctor.

2 Replies to “Is there a Lasting Effect of Steroids on Blood Glucose?”
  1. John Taylor

    What about prednisone shots? I have actually had shots for bursitus and the effect of prednisone lasts numerous weeks. My endocrinologist recommended a 25% boost in my basal (I am on a pump). Any thoughts?

    • Dilgam Hamidzade

      The response to steriod injections is very individual. High blood sugar levels can be kept for a couple of days as much as a few weeks. For that reason, it is important to monitor your blood sugar action after an injection and report relentless high numbers to your health care provider.

Leave a Reply

Your email address will not be published. Required fields are marked *